Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 65, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 18, 2001, 2:38 AM CDT for Buffalo County, Hand County, South Dakota. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 18, 2001, 2:38 AM CDT (07:38 UTC)
- Expired
- Jun 18, 2001, 3:15 AM CDT
- In force
- 37 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
Counties Buffalo County, SD, Hand County, SD
The radar
The Aberdeen radar (KABR), 138 km from the middle of the area, began a volume at 07:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 2:45 AM CDT | Hail 0.88 | Ft Thompson, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 12:00 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 7.6 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -453 J/kg
- Mixed-layer LCL
- 1102 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 520 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KABR 180739
SVRABR
SDC017-059-180815-
/NEW.KABR.SV.W.0103.180738-180815/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
238 AM CDT MON JUN 18 2001
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BUFFALO COUNTY IN CENTRAL SOUTH DAKOTA
HAND COUNTY IN CENTRAL SOUTH DAKOTA
* UNTIL 315 AM CDT
* AT 238 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 8 MILES NORTH OF VAYLAND TO 14
MILES SOUTHWEST OF DANFORTH...OR FROM 11 MILES NORTHEAST OF MILLER
TO 16 MILES NORTHEAST OF FORT THOMPSON...MOVING EAST AT 35 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
DANFORTH AROUND 245 AM CDT
A TRAINED WEATHER SPOTTER REPORTED DIME SIZE HAIL IN MILLER AT 235
AM.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.
&
$$
LAT...LON 4469 9874 4451 9892 4446 9893 4445 9897
4443 9897 4430 9908 4423 9911 4422 9914
4420 9914 4408 9923 4412 9893 4420 9892
4420 9870
TDKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 9:50 PM CDT, 4 hours 48 minutes earlier.
Area forecast discussion, Jun 17, 9:50 PM CDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA NATIONAL WEATHER SERVICE ABERDEEN SD 850 PM CST SUN JUN 17 2001 STILL AM EXPECTING CONVECTION TO FIRE UP ACROSS STATE OVERNIGHT AS LARGE SCALE LIFT OVERSPREADS THE PLAINS AHEAD OF DECENT NORTHERN ROCKIES UPPER TROF. STILL SOME THREAT OF SEVERE AND WILL LEAVE IN FORECAST DESPITE SPC LOWERING RISK TO SLIGHT. BEST RISK OF SEVERE PROBABLY OVER SOUTHERN 1/3 OF CWA WHERE INSTABILITY AND SHEAR THE GREATEST. HOWEVER EVENING ABR SOUNDING STILL SHOWS FORMIDABLE CAP TO OVERCOME AND MOISTURE WAS SOMEWHAT LACKING...HOWEVER THIS WILL CHANGE OVERNIGHT. UPDATED ZONES AROUND TIME THE TORNADO WATCH WAS CANCELLED AND NO FURTHER UPDATES ARE PLANNED FOR NOW. .ABR...NONE. TDK
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 12:35 AM CDT | Severe Thunderstorm Warning | ABR | Jones | 55 min |
| Jun 18, 1:16 AM CDT | Severe Thunderstorm Warning | ABR | Lyman | 59 min |
| Jun 18, 4:59 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo | 46 min |
| Jun 18, 6:10 AM CDT | Severe Thunderstorm Warning | ABR | Corson | 65 min |
| Jun 18, 4:20 PM CDT | Tornado Warning | ABR | Spink | 25 min |
| Jun 18, 4:46 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Spink | 29 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.